Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2018, 6:38 PM MST for Pima County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 6:38 PM MST (01:38 UTC)
- Expired
- Aug 11, 2018, 6:52 PM MST
- In force
- 14 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2692 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WUUS55 KTWC 120138 SVRTWC AZC019-120230- /O.NEW.KTWC.SV.W.0068.180812T0138Z-180812T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 638 PM MST SAT AUG 11 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... * Until 730 PM MST. * At 638 PM MST, a severe thunderstorm was located near Tucson, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Flowing Wells, Casas Adobes, Drexel Heights, South Tucson and Catalina Foothills. This includes the following highways... Interstate 10 between mile markers 252 and 262. Interstate 19 between mile markers 61 and 63. Route 77 between mile markers 70 and 75. Route 86 between mile markers 170 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3236 11094 3227 11081 3215 11099 3226 11112 TIME...MOT...LOC 0138Z 052DEG 1KT 3229 11092 HAIL...<.75IN WIND...60MPH $$ GL
1 follow-up statement
267
WWUS55 KTWC 120152
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
652 PM MST SAT AUG 11 2018
AZC019-120202-
/O.CAN.KTWC.SV.W.0068.000000T0000Z-180812T0230Z/
Pima-
652 PM MST SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3236 11094 3227 11081 3215 11099 3226 11112
TIME...MOT...LOC 0146Z 052DEG 1KT 3229 11092
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:25 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 11, 2:25 PM MST, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 225 PM MST Sat Aug 11 2018 .SYNOPSIS...Monsoon moisture will remain over southern Arizona through the coming week resulting in scattered showers and thunderstorms, mainly during the afternoon through evening lingering at times into the overnight hours. Some variation in the number of storms will occur from day today. Temperatures will generally remain within a few degrees of normal for mid August. && .DISCUSSION...Latest regional radar imagery shows isolated to scattered thunderstorms are ongoing across southeast Arizona this afternoon. Thus far, the storms haven't been very impressive for our area with the strongest storms across far northern Sonora. Latest RAP analysis still shows adequate instability with about 500 J/KG of MLCAPE for areas north and east of Tucson to about 1000 to 1500 J/KG from Tucson south and westward. Meanwhile, PWAT values are about 1.25 to 1.5 inches from Tucson westward but down around 1 inch across Graham and Greenlee County with even lower values on the rim which will prevent storm development up there today from moving into the lower elevations. Thus, we're going to be dependent on locally generated storms and outflows. Main concerns will be some gusty winds and brief downpours but any flooding concerns should be mitigated by 10 to 20 mph storm motions. Based on review of both the 12Z deterministic models guidance and CAMs, a similar pattern is expected for Sunday with northeast mid level flow. While moisture across southern Arizona will be similar to today, there will be a bit more moisture on the rim which could send a few thunderstorms down our way into the lower elevations with isolated to lower end scattered coverage looking good for Sunday and Sunday evening. As the mid/upper level high reconsolidates across Arizona Monday and Tuesday, there will be enough moisture for at least isolated coverage but it should remain slightly below climatological normals for mid August. A more favorable pattern will setup starting later this week, perhaps as early as Wednesday afternoon/evening as a more established east to southeasterly flow aloft and deeper moisture moves into the area. Both the 12Z ECMWF and GFS are showing an inverted trough pushing into the area Wednesday night, continuing Thursday and perhaps into Friday with an significant uptick in convection. Otherwise, temperatures will be within a few degrees of normal through the forecast period. && .AVIATION...Valid through 13/00Z. Scattered TSRA already developing with at leash VCSH possible at all 3 TAF sites through 00Z along with BKN080-100 cigs. Outside of thunderstorm gusts, expect mainly light east/southeast winds to prevail at all sites. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for daily scattered thunderstorm development areawide into next week. Near or slightly below normal temperatures will continue throughout the forecast period. 20-ft winds will be terrain driven at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Discussion...Lader Aviation/Fire Weather...Leins Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 11, 1:19 PM MST, 5 hours 19 minutes before
Special Weather Statement National Weather Service Tucson AZ 119 PM MST SAT AUG 11 2018 AZZ503-513-112100- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 119 PM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY UNTIL 200 PM MST... At 119 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles east of Nogales, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nogales, Rio Rico Southwest, Rio Rico Southeast and Kino Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3144 11103 3146 11072 3133 11070 3133 11100 TIME...MOT...LOC 2019Z 072DEG 8KT 3138 11080 GL
Special weather statement, Aug 11, 3:48 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST SAT AUG 11 2018
AZZ502-112330-
Tohono O'odham Nation including Sells-
348 PM MST SAT AUG 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
430 PM MST...
At 347 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Sells, moving southwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.
Locations impacted include...
Vamori and Cowlic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 11217 3180 11223 3188 11191 3171 11182
3162 11199
TIME...MOT...LOC 2247Z 065DEG 9KT 3177 11195
MeyerSpecial weather statement, Aug 11, 4:10 PM MST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Tucson AZ 410 PM MST SAT AUG 11 2018 AZZ503-504-112345- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 410 PM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 410 PM MST, Doppler radar was tracking a strong thunderstorm over Summit, or 12 miles south of Tucson, moving southwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sahuarita, Three Points, Summit, Valencia West, Drexel Heights, East Sahuarita and San Xavier Mission. LAT...LON 3214 11101 3197 11087 3185 11117 3211 11142 TIME...MOT...LOC 2310Z 067DEG 13KT 3205 11095 AH
Special weather statement, Aug 11, 5:28 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 528 PM MST SAT AUG 11 2018 AZZ504-507-513-514-120115- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 528 PM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 615 PM MST... At 526 PM MST, Doppler radar was tracking a strong thunderstorm southeast of Tucson, 5 miles northwest of Vail, moving southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southeast Tucson, Littletown, Summit, East Sahuarita, Rita Ranch, Vail, Corona De Tucson and Saguaro National Park East. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3223 11071 3209 11054 3182 11074 3209 11098 TIME...MOT...LOC 0026Z 039DEG 11KT 3210 11068 Meyer
Special weather statement, Aug 11, 6:13 PM MST, 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 613 PM MST SAT AUG 11 2018 AZZ504-514-120200- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 613 PM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 700 PM MST... At 612 PM MST, Doppler radar was tracking a strong thunderstorm near northern and central Tucson, moving southwest at 10 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Tucson, Oro Valley, Flowing Wells, Drexel Heights, Tucson Estates, Summit, Valencia West, South Tucson, San Xavier Mission, Catalina Foothills and Tucson International Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3239 11094 3227 11078 3203 11099 3230 11120 TIME...MOT...LOC 0112Z 043DEG 7KT 3228 11092 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 11, 6:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 11, 6:37 PM MST | Areal Flood Advisory | TWC | Pima | 85 min |
| Aug 12, 12:07 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 12, 12:34 AM MST | Flash Flood Warning | TWC | Graham | 116 min |
| Aug 12, 2:33 AM MST | Dust Storm Advisory | TWC | Pinal | 57 min |
| Aug 12, 4:31 PM MST | Special Weather Statement | TWC | 59 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.